Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Topological entropy
for geodesic flows on fibre bundles
over rationally hyperbolic manifolds

Author: Gabriel P. Paternain
Journal: Proc. Amer. Math. Soc. 125 (1997), 2759-2765
MSC (1991): Primary 58F17, 58E10
MathSciNet review: 1396992
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $M$ be the total space of a fibre bundle with base a simply connected manifold whose loop space homology grows exponentially for a given coefficient field. Then we show that for any $C^{\infty }$ Riemannian metric $g$ on $M$, the topological entropy of the geodesic flow of $g$ is positive. It follows then, that there exist closed manifolds $M$ with arbitrary fundamental group, for which the geodesic flow of any $C^{\infty }$ Riemannian metric on $M$ has positive topological entropy.

References [Enhancements On Off] (What's this?)

  • 1. E. I. Dinaburg, On the relations among various entropy characteristics of dynamical systems, Math USSR Izv. 5 (1971) 337-378.
  • 2. Y. Félix, S. Halperin, J.C. Thomas, Elliptic spaces, Bull. AMS 25 (1991) 69-73. MR 92m:55009
  • 3. Y. Félix, S. Halperin, J.C. Thomas, Elliptic spaces II, L'Enseignement Mathèmatique 39 (1993) 25-32. MR 94f:55008
  • 4. M. Gromov, Entropy, homology and semialgebraic Geometry, Séminarie Bourbaki 38éme année, 1985-86, No 663, 225-240. MR 89f:58082
  • 5. M. Gromov, Homotopical effects of dilatation, J. Diff. Geom. 13 (1978) 303-310. MR 82d:58017
  • 6. M. Gromov, Structures métriques pour les variétés Riemanniennes, by J. Lafontaine and P. Pansu, Editions Cedic/Fernand Nathan, Paris, 1981. MR 85e:53051
  • 7. K. Grove, S. Halperin, Contributions of Rational Homotopy Theory to global problems in Geometry, Publ. Math. I.H.E.S. 56 (1982), 379-385. MR 84b:58030
  • 8. S. Halperin, Spaces whose rational homology and De Rham homotopy are both finite dimensional, Astérisque, 113-114 (1984) 198-205. MR 86a:55015
  • 9. S. Halperin, J. M. Lemaire, Suites inertes dans les algèbres de Lie gradues, Math. Scand. 61 (1987) 39-67. MR 89e:55022
  • 10. R. Mañé, On the topological entropy of geodesic flows, preprint, IMPA, 1994.
  • 11. W. S. Massey, Algebraic Topology: An Introduction, Springer-Verlag, New York, 1978.
  • 12. J. Milnor, Morse Theory, Ann. of Math. Studies 51, Princeton Univ. Press: Princeton, NJ, 1969.
  • 13. G. P. Paternain, On the topology of manifolds with completely integrable geodesic flows, Ergod. Th. and Dyn. Syst. 12 (1992), 109-121. MR 93g:58117
  • 14. G. P. Paternain, M. Paternain, Topological entropy versus geodesic entropy, International Journal of Math. 2 (1994) 213-218. MR 95h:58101
  • 15. Y. Yomdin, Volume growth and entropy, Israel J. Math. 57 (1987), 287-300. MR 90g:58008

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58F17, 58E10

Retrieve articles in all journals with MSC (1991): 58F17, 58E10

Additional Information

Gabriel P. Paternain
Affiliation: IMERL-Facultad de Ingeniería, Julio Herrera y Reissig 565, C.C. 30, Montevideo, Uruguay

Keywords: Geodesic flow, topological entropy, loop space homology
Received by editor(s): April 6, 1995
Received by editor(s) in revised form: August 3, 1995, and March 22, 1996
Additional Notes: Supported by grants from CSIC and CONICYT
Communicated by: Mary Rees
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society